Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 219, NWS Midland/Odessa, TX

November 16, 2004Brewster County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Nov 16, 2004, 12:40 AM CST for Brewster County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 16, 2004, 12:40 AM CST (06:40 UTC)
Expired
Nov 16, 2004, 3:30 AM CST
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Brewster County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 6.7 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 160638
FFWMAF
TXC043-160930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1240 AM CST TUE NOV 16 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BREWSTER COUNTY IN SOUTHWEST TEXAS

* UNTIL 330 AM CST

* AT 1230 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR AND        
  SATELLITE IMAGERY DETECTED A COMPLEX OF THUNDERSTORMS AND          
  VERY HEAVY RAINFALL MOVING NORTHWARD INTO BREWSTER COUNTY FROM     
  NEAR LAJITAS TO AREAS SOUTH OF ALPINE. BURSTS OF INTENSE RAINFALL  
  WILL LIKELY RESULT IN LOCALIZED FLASH FLOODING THROUGHOUT THE      
  EARLY MORNING HOURS OVER BREWSTER COUNTY.  

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
FLOWING WATER TO CARRY VEHICLES AWAY. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. TURN AROUND...DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 2898 10330 2986 10239 3038 10313 3041 10374
      2923 10377

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 15, 2:27 PM CST, 10 hours 13 minutes earlier.

Area forecast discussion, Nov 15, 2:27 PM CST, 10 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
227 PM CST MON NOV 15 2004

.SHORT TERM...
HEAVY RAIN EVENT CONTINUES ACROSS THE AREA THIS AFTERNOON.  THIS
RAIN WILL LIKELY CONTINUE TONIGHT WITH A FEW BREAKS OR LULLS
EMBEDDED WITHIN THE ACTIVITY.  FAIRLY DIFFICULT TO PICK OUT
INDIVIDUAL SHORTWAVES...BUT CAN SEE ENHANCED TOPS IN IR IMAGERY
MOVING OVER THE AREA...PERIODICALLY PRODUCING HEAVY RAINFALL.  THE
UPPER LOW WILL BE NEARLY STATIONARY TONIGHT WHICH WILL CONTINUE TO
KEEP OUR CWA IN A FAVORED REGION FOR RAIN.  PACIFIC MOISTURE WILL
CONTINUE TO STREAM NORTHWARD ON THE EAST SIDE OF THIS LOW.  IN
ADDITION TO THE PACIFIC MOISTURE...LOW LEVEL MOISTURE WILL INCREASE
TONIGHT AS EAST TO SOUTHEAST WINDS ADVECT SFC DEWPOINTS OF 50F TO
60F INTO THE EASTERN 1/3 OF THE CWA.  CAN ALREADY SEE DEWPOINTS
INCREASING ACROSS AREAS TO OUR EAST.  WAA WILL ALSO BE TAKING PLACE
IN THE LOW LEVELS ACROSS THE EASTERN 1/2 OF THE CWA WHICH WILL HELP
SET UP A BOUNDARY FROM SOUTHEASTERN NM SOUTHWEST INTO WEST TX.  THIS
WILL COMBINE WITH UPPER LEVEL JET STREAM ENERGY AND EMBEDDED
SHORTWAVES TO PRODUCE RAIN AND POSSIBLE THUNDERSTORMS...ESPECIALLY
OVER SOUTHEASTERN NM...AND ALSO SOUTH AND SOUTHWEST INTO THE DAVIS
MOUNTAINS AND BIG BEND AREA.  ALL THIS SAID...WILL CONTINUE THE
FLASH FLOOD WATCH FOR THE ENTIRE AREA FOR TONIGHT.

WILL ALLOW THE HIGH WIND WARNING FOR THE GUADALUPE MOUNTAINS TO
EXPIRE...WINDS HAVE DIMINISHED THERE...AND SHOULD REMAIN BELOW
CRITERIA THROUGH TONIGHT.

.LONG TERM...
UPPER LOW...WHICH WILL BE IN THE VICINITY OF NORTHERN SONORA TUESDAY
MORNING...WILL LURCH EASTWARD DURING THE DAY.  THEREFORE...CWA WILL
BE UNDER A MORE FAVORABLE UPPER DIFFLUENT PATTERN AS SHORTWAVE
TROUGHS CONTINUE TO WHEEL NORTH/NORTHEASTWARD OVER THE AREA.  IN
ADDITION TO TSRA INCREASING RAINFALL AMOUNTS...AN INCREASE IN LOW
LEVEL MOISTURE MAY ENHANCE THEM MORE.  ALL IN ALL...THINK THE FLASH
FLOOD WATCH THROUGH TUESDAY AFTERNOON REMAINS A GOOD IDEA.  MAY HAVE
TO EXTEND THE WATCH...BUT WILL ALLOW MID SHIFT TO ASSESS THE
SITUATION...AND PROLONG THE WATCH THEN.

MODELS TRANSLATING UPPER LOW EASTWARD TO WEST CENTRAL TEXAS
WEDNESDAY NIGHT.  AFTER SEEING THE VARIETY OF SOLUTIONS SO FAR ON
THIS STORM SYSTEM...WILL GO AHEAD AND LEAVE THE HIGHER POPS IN ON
WEDNESDAY AND WEDNESDAY NIGHT UNTIL THERE/S MORE CERTAINTY ON THE
MOVEMENT OF THE UPPER LOW.  TEMPERATURES WILL BE SLOW TO RISE AS
WIDESPREAD PRECIP AND CLOUD COVER PERSIST.  HAVE ONLY MADE GENERAL
TWEAKS OUT TO THURSDAY.

WILL LOOK FOR SOME DRYING OUT IN EARNEST THURSDAY AND FRIDAY AS THE
UPPER LOW FINALLY PULLS AWAY.  HOWEVER...IT APPEARS ANY RESPITE WILL
BE SHORT LIVED SINCE ANOTHER UPPER TROUGH BEGINS TO DEEPEN OVER THE
ROCKIES.  THIS TROUGH WILL BE ACCOMPANIED BY ANOTHER COLD FRONT...
WHICH IS PROGGED TO MOVE INTO WEST TEXAS BY FRIDAY NIGHT.  THERE WAS
ALREADY A SLIGHT CHANCE OF RAIN IN THE FORECAST WHICH WILL REMAIN.
DID TWEAK SOME OF THE TEMPERATURES DOWNWARD...BUT NOT MUCH AT THIS
TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             51  59  52  62 /  90 100  70  80
CARLSBAD NM               42  53  47  61 / 100  90  60  50
DRYDEN TX                 54  63  53  66 /  90  90  70  60
FORT STOCKTON TX          48  62  50  63 / 100  90  70  60
GUADALUPE PASS TX         34  53  42  57 / 100  90  50  30
HOBBS NM                  46  55  47  60 / 100  90  70  60
MARFA TX                  45  57  42  60 / 100  90  60  30
MIDLAND INTL AIRPORT TX   49  60  52  62 / 100 100  70  70
ODESSA TX                 49  60  51  62 / 100 100  70  70
WINK TX                   47  62  51  66 / 100  90  70  60

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY FOR ALL AREAS.
NM...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY FOR ALL AREAS.

&&

20/67
Hazardous weather outlook, Nov 15, 2:50 PM CST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CST MON NOV 15 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
250 PM CST (150 PM MST) MON NOV 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

FLASH FLOODING WILL BE POSSIBLE TONIGHT ACROSS THE ENTIRE REGION...
AS WIDESPREAD RAIN IS EXPECTED AREAWIDE...IN ADDITION TO EMBEDDED
THUNDERSTORMS.  SOME OF THIS ACTIVITY WILL CONTAIN BURSTS OF HEAVY
RAIN.  DUE TO RECENT HEAVY RAINS...AREAS THAT RECEIVE ADDITIONAL
RAINFALL TONIGHT MAY EXPERIENCE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDESPREAD RAIN AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH
TUESDAY...PROLONGING THE POTENTIAL FOR HEAVY RAINFALL AND FLASH
FLOODING.  THE FLASH FLOOD THREAT MAY CONTINUE INTO WEDNESDAY BEFORE
THE UPPER LEVEL STORM MOVES TO THE NORTHEAST OUT OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD MONITOR THE
LATEST WEATHER INFORMATION REGARDING THE POTENTIAL FOR HEAVY RAINFALL
AND FLASH FLOODING THROUGH THE MIDDLE OF THIS WEEK.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 6:13 PM CSTFlash Flood WarningMAFScurry6 hr
Nov 15, 6:44 PM CSTFlash Flood WarningMAFBrewster6 hr
Nov 16, 8:51 AM CSTFlash Flood WarningMAFReagan6 hr
Nov 16, 12:32 PM CSTFlash Flood WarningMAFHoward4 hr
Nov 16, 2:44 PM CSTFlash Flood WarningMAFReagan6 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.